Your Guide to Natural Healing

Watch Your Estrogen Levels when Taking Cholesterol Drugs


Physician Reference
Product Guide
Donate to keep this site alive
Wellness Events

Alternative Medicine:
A Comparison

FDA World: 1965-2008
A tiny peek into the mind of the FDA

Can Environment Affect Your Health?

Vaccines: The Whole Truth And Nothing But

What is Your Prescription Medication Doing To You?

Timing Increases Effects of Supplements, Drugs and Surgery

The Brain-Gut Connection

Minerals and Their Function

Check Your Digestion

Who is Angel?



By this time it is common knowledge that excess levels of estrogen are dangerous for women. Too much estrogen can cause fibrocystic breasts, heavy periods, uterine hemorrhage, headaches, and cancer. For most women, excess estrogen is eliminated through the liver's detoxification mechanisms. However, for women with high estrogen levels or who are taking estrogen replacement therapy while taking cholesterol drugs (statins), detoxification is often impaired. This can lead to all kinds of estrogen problems that might not occur without the cholesterol drugs.

The liver keeps the body detoxified through four major biochemical procedures, one of which is the P450 enzyme system. Statin drugs inhibit enzymes like CoQlO, thus interfering with the P450 system in the liver. And as magnificent as the liver is, it most frequently cannot overcome a chemical monkey-wrench in the system. That is why people who drink too much alcohol will usually develop liver damage.

So if prescription drugs like statins (Lipitor, etc.) are causing liver damage, all the nutritional protocols, liver detoxification procedures, herbs, etc. will not help much. In this case the only answer is to treat the cause by stopping the drug with the help of the prescribing physician.

Drugs Cause Diseases

Since prescription drugs are the fourth leading cause of death, it is appropriate to address this issue. For women treated with estrogen and cholesterol drugs at the same time, ignoring the cause could cost lives. I found the following chain of events in the February 2002 issue of Health Alert. For more information on how to subscribe to this newsletter by Dr. Bruce West, go to the Library section of this web site.

"The scenario goes like this. A woman presents to her physician for treatment of hot flashes. It is discovered that she also has a cholesterol level of 225. Even though this level is normal, her physician prescribes estrogen and a statin drug. She develops blinding headaches, severe nausea, sore breasts, and uterine bleeding. Her physician adds a synthetic progesterone drug while ignoring the warning signals.

After heavier and heavier periods for years, she begins to hemorrhage. Her physician, still unaware that the drug is the cause of the problem, stops the estrogen but discovers endometrial (uterine) cancer. The only known cause of this cancer is estrogen. She undergoes a total hysterectomy and is given radiation therapy to insure that "all the cancer is destroyed."

Whether the cancer is gone is anyone's guess. But the radiation seriously damages her bowel and bladder. She is relegated to diapers on some days followed by intractable constipation on others for the rest of her life. The physician, still ignorant of the original cause of the problem, shrugs off the reactions to radiation as side effects some women must endure to insure the cancer will not return.

I will stop the details here, even though for a third or more of the women treated this way, the cancer will metastasize to other areas of the body within two to three years. Hundreds of thousands of dollars will be spent over the next one to three years on chemotherapy, surgery, and other heroic efforts to save the patient. This is usually the stage at which I am called --and you guessed it, this is a real case history from my files. This woman could not be saved. But if only..."

The Moral of the Story

In this case, the message is obvious --do not take estrogen and statins together. But the other, more subtle messages are profound. Was this woman killed by her doctor and drugs? The death was not recorded as such. The physicians caring for her used routine medical procedures. Is iatrogenic (doctor- and drug-induced) disease more numerous than we think? How often does this happen? How does it affect the statistics?

According to Dr. West, "Most physicians ignore or deny the drug-disease-death connection. Even when shown your actual symptoms listed as side effects of drugs right out of the Physicians Handbook, most doctors will still say that your drug therapy has nothing to do with your disease." He recommends you always look up your drug in a drug handbook and scrutinize the side effects. He says, "If you develop any of them, confront your physician immediately. If they tell you that you are crazy, fire them on the spot. This is not confrontational, it is simply treating the cause of disease."

It is interesting to note that the text that categorizes and describes the long list of iatrogenic diseases requires many volumes. There are actually more pages in these texts than in the text on all natural pathology (diseases).

Dr. West offers a simple explanation for why doctors react in the manner previously mentioned: "Doctors only know drugs, so when you question them, you are in effect rendering them impotent... Yet it is your life... Not one physician in a thousand will understand the estrogen and statin connection with the liver and P450 system. Less will understand the cascade of events that led to the death of the woman in this case. And even more sadly, another cause of cancer and death will go undiscovered at best, and at worst, ignored."


For more interesting articles, click here for free access
to your guide to hard-to-find wellness information for obscure and difficult health conditions.


Health and Wellness Through Education